I have debated with myself for awhile now on whether to blog about this topic or not. Even as I write I’m not sure I will publish this post. If it turns out that I do, pardon my ramblings…..
My newest friend, Mom’s cane
Last Fall at a craft show I participated in as a vendor, there were some FFA (Future Farmers of America) students selling fruit and other items for a club fundraiser. I usually try to buy ‘something’ when it comes to students. So I bought a fruit basket. So did my mother. Giving back to others is important to most of us at one time or another. Right?
Time went on, got my fruit 1st week of December.
It had 8. Large. Grapefruit. My. Favorite.
I mean you just don’t understand how much I love grapefruit in season. I ate mine, Mom gave me hers that she didn’t want. (she loves me 🙂 )
Meanwhile I have this progressive problem walking. It got so bad that I had to sit just to blow dry my hair in the morning. It has been so bad that I haven’t went to Walmart since early December. Girls, you know it’s bad when you avoid the Mall at Christmas. You may see where this is going. Or not.
I debated MS, viruses, and other possibilities. The list goes on and is really crazy because the only problem I’ve ever had is with knee dislocations. (story for another day). But I was clueless. Until I looked into my current medications. I was taking a cholesterol med that apparently you are not supposed to take with grapefruit juice. It’s called Lovastatin. Well, I surpassed the juice. I was overdosing myself with all this grapefruit consumption.
I spoke to the pharmacist. They informed me that ‘the info is in your packet’.
* But is not on the bottle*
Have you ever sat down and read all the 12 pages of info you are given with your meds? Really?????
Meanwhile, I’ve had an MRI and cortisone shot with my orthopaedic surgeon who has performed 2 of my 3 knee surgeries. I had made the appointment with him before I knew it was drug related. But I kept the appointment realizing he may have information to help me recover. FYI his nick name I christened him with is “Wyatt Earp”. In 2001, I was told I’d never be able to perform the job of Child Care Provider again. He helped me change that. He’s also the surgeon who traveled with the NFL Chiefs for many years. The positive thing I found with this MRI if you can call it that, is that I have thinning of my patella (knee cap) and No cartilage in my knee joint so I will be undergoing lubrication injections periodically for the next few years. So with these injections I can avoid a total knee replacement for a good while. Insurance doesn’t cover these shots though and they are expensive. At this point I could get into debates on Health Care Reform or even lawsuits. Neither of which I am interested in so I won’t.
I will be seeing my doctor again today for one of these shots. I don’t know that it will do a thing for my walking ability related to this damage the drug has caused. It didn’t cause the thinning or the loss of cartilage. I hope to hear something more beneficial related to the damage it caused. Like what can I do besides TONs of exercises???? I have done so many leg lifts, I should be able to bench press a tractor by now.
I am merely trying to inform anyone who is taking a ‘statin’ drug.
Please don’t eat the grapefruit.
More info on this topic on fda.gov